Are UTI's more common while on Imbruv... - CLL Support Assoc...

CLL Support Association
12,947 members20,093 posts

Are UTI's more common while on Imbruvica?

I'm experiencing some UTI symptoms and wonder if this happens more often with CLL patients, or more specific, those taking Imbruvica?

12 Replies
oldestnewest

UTIs are more common during treatments in general, but as I found out, Ibrutinib can cause the symptoms of a UTI when there is no bacterial or fungal infection... negative...

Request complete lab work-ups on the urine sample...

It is something you need to discuss with your doctor and for heaven's sake do not go on Cipro or other quinilones etc... it and Imbruvica (ibrutinib) shredded my urethera...!!! 😀

Took me about 4 months to gain some control, even 18 months later it is a bit dodgy...

Also don't expect your doctor to know much about this, but other patients have mentioned similar 'ghost' UTIs to me in the past.

~chris

5 likes
Reply

Thanks so much. Makes sense. Seems to come and go.

1 like
Reply

Have you noticed and bleeding? Something to monitor visually.

~chris

1 like
Reply

No, pretty mild symptoms right now.

1 like
Reply

Can you tell me what you mean by cipro comment. And what did you do to treat your condition or gain control?

I don't want to take antibiotic anymore, but the Dr doesn't seem to be concerned how much I take.

I am on FCR treatment the last 3 months and severe bladder infection happened shortly after , treated with cipro only to come back again 4 wks later and 2 wks later again in which I am now trying to treat myself with homemade cranberry drink, D-Mannose herb. etc.

Seems to sit there and flare up.

I drink gallons of water during day and night. Any suggestions, Please.

I went into this with stage 4 CLL and am doing well as my counts are coming down.

Tks

Reply

Cipro now requires a dose reduction of Imbruvica (ibrutinib), but when I was on it this was unknown... hopefully my experience and others changed this fact.

FDA has also issued warnings about use of quinilones, due to tendon rupture months later... it should not be used without very careful consideration.

Cranberry juice does nothing for UTIs... this has been well documented recently... donyou know what is causing the infection, bacteria or fungi?

I'm currently on rituxan as a pelude to idelalisib, and I'm drinking at least 4 liters of water in 24 hours... day and night... every time you flush..replenish...

~chris

Reply

Has your doctor done a culture and sensitivity (ask for bacterial and fungal) to determine if there is infection and if positive, which drugs the infection is sensitive to? Cipro will often come up with UTIs, but you need to ask what else does, also. I had very frequent UTIs before my diagnosis and was often given Cipro (before a lot was known about the tendon issues). I had a couple of scary tendon problems (no tears, like a friend had) - enough to put Cipro and Levequin on my list of drug allergies. If infection isn't showing up on your labs, could it be that your bladder is sensitive to something in the FCR?

Are you neutropenic (low neutrophils)? Have you had your IgG level tested? Mine was very low at diagnosis and IVIG infusions made a big difference infection wise for me - UTIs and respiratory.

See a urologist if your infection is not clearing up. A UTI when I started treatment when diagnosed (Chlorambucil and Prednisone - absolutely the wrong thing!) put me in the hospital septic. My mother also ended up septic more than once with a UTI. Not something to mess around with. Force the issue until you find a doctor who takes you seriously! The only good thing about my experience was that it got me referred out of my insurance network to UCLA and doctors who knew what they were doing. I did not realize how sick I was, or how serious sepsis is, until years later.

Not too long ago I went through a period of several weeks with extreme UTI like symptoms. Labs showed white blood cells in the urine, but nothing grew when it was cultured. It was very frustrating. It suddenly cleared up when I was put on an antibiotic for something else, so???????

I hope you get some answers soon! keep us posted.

1 like
Reply

I have been experiencing this on ibrutinib. Occasionally positive, but. many times I feel like I have one and I don't. Very strange.

Reply

Thanks, really appreciate this site for the opportunities it gives. :)

Reply

I have UTI symptoms on ibrutinib when my water intake isn't adequate. As soon as I increase it to 85oz or more per day the symptoms subside.

Reply

I too experience UTI symptoms intermittently on Ibrutinib although as theres no temperature it's hard to prove. My mother has the same UTI symptoms and she is still on watch and wait so we can't blame the Ibrutinib.

The symptoms are very frequent urgent trips to the loo for peeing and having to stay nearby a loo at all times - it can be very annoying and interfere with work, social arrangements and life in general.

Apart from not drinking caffeinated tea, I have not found anything helps with this problem.

Perhaps us CLLers could have a little card to hold up saying: 'I can't wait' so that we can jump the loo queue. Other support organisations like the Irritable Bowel/Colitis Society have produced a card that they have found really helpful.

Reply

I've had a problem with UTI 's ever since I started Ibrutinib 10 months ago. Seems I have an e coli infection.

Reply

You may also like...